Oklahoma, 2019Flash Flooding in Oklahoma, September 24, 2019
September 24, 2019 · NWS TSA · 7 events in 5 counties and zones
Showers and thunderstorms developed across northeastern Oklahoma during the early morning hours of the 24th, as warm and moist air was drawn up over a warm front that stretched through the region. Slow-moving thunderstorms produced heavy rainfall repeatedly across the same areas, resulting in flash flooding across portions of northeastern Oklahoma.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed across northeastern Oklahoma during the early morning hours of the 24th, as warm and moist air was drawn up over a warm front that stretched through the region. Slow-moving thunderstorms produced heavy rainfall repeatedly across the same areas, resulting in flash flooding across portions of northeastern Oklahoma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 24, 5:08 AM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 24, 5:08 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
608 AM CDT Tue Sep 24 2019
...UPDATE...
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Main aviation concern today is the ongoing thunderstorms and the
potential for periods of IFR conditions within the stronger
storms. Expect the worst conditions to occur this morning, with
improvement at all terminals during the afternoon. Given the rain
that has occurred already this morning with more on the way, have
included TEMPO groups at BVO/RVS/FYV tomorrow morning for IFR
visibilities, although persistent high clouds could be a limiting
factor in the overall fog potential.
&&
.PREV DISCUSSION... /Issued 336 AM CDT Tue Sep 24 2019/
DISCUSSION...
Heavy rain/flash flood potential in the near term is the main
forecast concern this morning.
Warm advection regime at the tail end of a retreating frontal zone
will lead to widespread convection this morning. PWATs are running
high along this zone, on the order of 2 to 2.25 inches. This is
some 220% of normal for this region per OUN 00Z sounding. Thus,
any slow moving or training showers and storms could potentially
drop excessive amounts of rainfall in localized areas, as short
term CAM guidance continues to indicate. Thus, there is a threat
for dangerous flash flooding this morning into the early
afternoon. Previous shift took the lead and issued a flash flood
watch for a good chunk of the forecast area and this will be
maintained. Guidance suggests that the activity will wane late in
the afternoon and into the evening.
A potent upper jet sliding across the northern tier of states will
force another cold front down into the region by tomorrow or
tomorrow night. A preceding outflow boundary from storms tonight
along said front could push into our area Wednesday morning or
midday, and could focus a few afternoon storms across the north
with marginal severe weather potential. Another potential locally
heavy rain event could set up across NE OK/NW AR Wednesday night
into the Thursday in the warm advection regime along/north of the
frontal zone, much like what is occurring this morning.
Quieter weather is expected Thursday and Friday ahead of another
front. Went above blended guidance for highs on Friday with veered
low lvl flow and the 850mb thermal ridge nosing east across
KS/OK/TX.
As for the late week front, there is some difference of opinion as
to how much impact this will have on our region. There is now
suggestion that this boundary will stall to our north and low to
moderate rain/storm chances would be confined close to the KS
border. Saw no reason to deviate from the blended guidance at this
point. I also went slightly above blended guidance high temps for
Saturday with the possibility of boundary stalling north of here.
Ridging aloft is expected to build over the southeast and south
central CONUS early next week, suggesting dry weather and above
normal temps will prevail.
Lacy
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 4 PM CDT this afternoon for OKZ049-
060>076.
AR...Flash Flood Watch until 4 PM CDT this afternoon for ARZ001-002-
010-011-019-020-029.
&&
LONG TERM....22
AVIATION.....22Hazardous weather outlook, Sep 24, 3:42 AM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
442 AM CDT Tue Sep 24 2019
ARZ001-002-010-011-019-020-029-OKZ049-053>076-250945-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
442 AM CDT Tue Sep 24 2019
...FLASH FLOODING POSSIBLE TODAY...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
FLASH FLOOD.
RISK...Limited.
AREA...Along and Southeast of Interstate 44.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Significant.
AREA...Along and Southeast of Interstate 44.
ONSET...Ongoing.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...Significant.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...Ongoing.
DISCUSSION...
Showers and thunderstorms are ongoing early this morning across
portions of eastern Oklahoma and western Arkansas, especially
in areas along and north of Interstate 40. Additional
thunderstorms to the southwest will also move into the area later
this morning. Locally heavy rainfall is already occurring with
some of these storms, and this potential will continue through the
morning and into the early afternoon. Areas that see repeated
rounds of heavy rain could see flash flooding develop.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY THROUGH SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.
EXTENDED DISCUSSION...
The active weather pattern will persist across the region through
much of this week. Additional storms will be likely Wednesday
night for mainly northeast Oklahoma and northwest Arkansas. These
may pose a limited isolated severe weather threat. Thunderstorm
chances will decrease over the weekend with dry weather currently
expected for early next week.
weather.gov/tulsa contains additional information.
Flash Flood, Tulsa
- When
- September 24, 6:21 AM CST to 8:45 AM CST
- Where
- Tulsa County, 1.97 mi W of Alsuma to 1.91 mi W of Alsuma
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.101, -95.905
Two cars were stranded in high water at E 43rd Street and S Sheridan Road.
Flash Flood, Tulsa
- When
- September 24, 7:00 AM CST to 8:45 AM CST
- Where
- Tulsa County, 2.24 mi SSW of Tul Downtown Arpk to 0.66 mi SSW of Oakhurst
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 36.188, -96.028
Numerous roads were flooded across Tulsa. Several water rescues occurred as vehicles were stranded in flood water.
Flash Flood, Nowata
- When
- September 24, 7:15 AM CST to 9:30 AM CST
- Where
- Nowata County, 5.58 mi W of Watova to 3.95 mi NW of Oologah Lake North
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.635, -95.749
Portions of numerous roads were flooded from the Nowata/Rogers County line north to Delaware. Several water rescues occurred on Highway 169.
Flash Flood, Tulsa
- When
- September 24, 8:20 AM CST to 8:45 AM CST
- Where
- Tulsa County, 1.58 mi NW of Tulsa R L Jones Arpt to 1.42 mi NW of Tulsa R L Jones Arpt
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.049, -95.996
The Tulsa Fire Department reported that four cars were stranded in flood water just west of the intersection of W 81st Street S and S Elwood Avenue.
Flash Flood, Muskogee
- When
- September 24, 8:46 AM CST to 11:00 AM CST
- Where
- Muskogee County, 0.6 mi SW of West Muskogee to 1.69 mi N of Meyer
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.723, -95.426
Portions of several roads on the south side of Muskogee were flooded.
Flash Flood, Craig
- When
- September 24, 10:00 AM CST to 12:00 PM CST
- Where
- Craig County, White Oak to 0.2 mi ENE of White Oak
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.620, -95.270
Portions of several roads around White Oak were flooded.
Flash Flood, Adair
- When
- September 24, 12:30 PM CST to 3:00 PM CST
- Where
- Adair County, 1.2 mi N of Watts to 0.53 mi N of Watts
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.137, -94.570
Portions of Highway 59 north of Watts were closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, September 24, 20193 injured · $3.3 million · EF3 · 5 events
- Tornado and Damaging Winds in Wisconsin, September 24, 2019$296,000 · EF1 · 12 events
- Tornado and Damaging Winds in Minnesota, September 24, 2019$435,000 · EF0 · 21 events
- Hail and Damaging Winds in Minnesota, September 24, 2019$100,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Iowa, September 24 to 25, 2019$105,000 · 61 kt wind · 5 events
- Tornado and Flash Flooding in Kansas, September 24 to 25, 2019EF0 · 36 events
- Drought in Georgia, September 24 to 30, 201934 events
- Flash Flooding and Debris Flows in Puerto Rico, September 24 to 25, 201914 events
- Drought in Kentucky, September 24 to 30, 201912 events
- Tornado and Hail in Iowa, September 24, 20191.75 in hail · 11 events
- Tornadoes and Hail in Iowa, September 24, 20191.75 in hail · 10 events
- Hail and Damaging Winds in Michigan, September 24, 2019$12,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855989, 855990, 855991, 855992, 855993, 856107, 855996.